This site is intended for health professionals only

Published on 16 April 2009

Share this story:
Twitter
LinkedIn

Epilepsy drug linked to birth defects

teaser

A study has found women who take a common epilepsy drug while pregnant increase the risk of having a mentally impaired baby.

Researchers writing in the New England Journal of Medicine found that mothers who had taken the drug valproate had three-year-old children with an average IQ six to nine points lower than children of women prescribed three other epilepsy medicines.

The study has led scientists to warn women of childbearing age to avoid valproate as a first choice treatment for epilepsy.

Study leader Professor Kimford Meador, from the Emory University School of Medicine in Atlanta, said: “We are recommending that women with epilepsy try another drug first.”

The Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study enrolled pregnant women taking one of four epilepsy drugs and studied the progress of more than 300 children born between 1999 and 2004 in the US and the UK.

It revealed that exposure to valproate increased the risk of physical birth defects in new-borns, but 15% of patients with primary generalised epilepsy only respond to valproate.

The other drugs compared in the study were carbamazepine, lamotrigine, and phenytoin.

Copyright Press Association 2009

New England Journal of Medicine

 



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn